Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 16, 2021, 11:18 PM EDT for Braxton County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 11:18 PM EDT (03:18 UTC)
- Expired
- Aug 16, 2021, 11:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.25 in
- Wind
- 40
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
264
WWUS81 KRLX 170318
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1118 PM EDT Mon Aug 16 2021
WVZ028-029-170345-
Gilmer WV-Braxton WV-
1118 PM EDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southeastern Gilmer
and Braxton Counties through 1145 PM EDT...
At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gassaway, or 7 miles west of Sutton, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sutton, Gassaway, Burnsville, Flatwoods, Sand Fork, Frametown,
Wilsie, Servia, Stouts Mills, Exchange, Heaters, Cedarville and Falls
Mills.
This includes the following highways...
Interstate 79 between mile markers 46 and 82.
Route 19 between mile markers 66 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3881 8048 3854 8077 3856 8078 3854 8081
3862 8097 3897 8076 3888 8059 3887 8059
3886 8058 3887 8056 3885 8054 3882 8047
TIME...MOT...LOC 0317Z 212DEG 25KT 3863 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 16, 10:20 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 16, 10:20 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1020 PM EDT Mon Aug 16 2021 .SYNOPSIS... With an abundance of moisture ahead of, and then with Fred, the chance for locally heavy rain persists into midweek. Daily shower/storm chances then linger through at least Friday. && .NEAR TERM /THROUGH TUESDAY/... As of 1020 PM Monday... Forecast remains on track as showers and a few embedded storms continue mostly along the southern and southeastern portions of the area this evening. A few isolated showers remain possible around the remainder of the area as well tonight. As of 730 PM Monday... Made some slight adjustments to precipitation chances based on current radar trends. Showers and a few embedded thunderstorms are mostly focused along the WV mountains this evening with a few isolated showers throughout the lowlands. Also made a few minor changes to hourly temperatures to better match current observations. Otherwise, current forecast remains on track. As of 245 PM Monday... Widely scattered showers and occasional embedded thunderstorms will continue to move northward across the region through this evening as our area remains in-between an upper level ridge over the western Atlantic and an upper trough across the central US, which is bringing a deep southwest flow aloft into the region. While extensive cloud cover has generally kept instability values low enough so far today to keep lightning activity very limited, latest visible satellite imagery does show some clearing and this may allow for some destabilization through the evening to perhaps increase the chance for more thunderstorm activity and potentially higher rain rates if that occurs. Regardless of how much instability does develop through this evening, PWATs are in the 1.8 to 2 inch range and warm cloud depths are around 12 kft, so any of this activity through the remainder of the day will be very rain efficient and that threat will increase further depending on how much destabilization can occur. There should be a lull in precipitation activity tonight as a shortwave aloft departs the area, but there still could be some scattered showers around due to the moist atmosphere in place. In addition, despite cloud cover overnight, fog and/or low stratus is expected to develop due the rainfall from today and even previous days. Coverage of precipitation will then increase again by Tuesday morning from south to north as tropical moisture associated with the remnants of Fred start to stream into the region and additional shortwave energy moves through. Since high moisture parameters will once again be in place on Tuesday, heavy rainfall will remain the main concern but limited instability again should limit a severe threat. As a result, WPC has a Slight Risk of excessive rainfall in place for the eastern part of our area over the mountains and a Marginal Risk in place for areas west of the mountains. Otherwise, the remnants of Fred will continue to approach our area from the south by the end of the near term period. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 200 PM Monday... Remnants of Fred will move over the area on Wednesday. Newest model runs take it on a slightly more eastward path with heaviest precipitation expected in the mountain zones and east. A general 2, possibly up to 4 inches of rain is expected across the mountains with lessor amounts elsewhere. Localized water issues are possible, but overall, a much needed rain for the region. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 1210 PM Monday... Remnants of Fred will be to the northeast of the area by Thursday, but more precipitation is expected in the long term, as multiple upper waves move through the area, helping to trigger showers and storms in the humid atmosphere. A weak cold front will move through the area in the Saturday through Sunday time frame, with the potential for a break in the active weather by later in the day Sunday. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... As of 740 PM Monday... Showers and a few embedded thunderstorms are currently moving mostly along the WV mountains to start the period. These showers will likely continue through the evening with a an isolated shower or two possible west of the mountains. Brief MVFR/IFR conditions could occur if any heavy downpours move over a site. With plenty of moisture and rainfall these past few days, expecting most sites to have fog and/or low stratus tonight. MVFR/IFR and lower conditions will be possible in fog/low stratus and these conditions will likely hold through the morning. A few sites then may have a brief break to VFR conditions tomorrow morning before chances for showers and thunderstorms increase again by the late morning/early afternoon hours. Overall, expecting shower and thunderstorm activity to be scattered with the highest chances along the more southern sites such as around BKW. MVFR/IFR visibilities could once again be possible tomorrow in heavy downpours if any heavier storms affect a site. MVFR ceilings are expected to then hold for most sites for much of the day tomorrow, potentially through the end of the period. Light to calm winds start the period and are expected to continue through tonight. Southerly winds will then pick up around 5-10 KTs during the day tomorrow. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and embedded storms and associated restrictions could vary from TAFs. Timing, location, and duration of fog/low stratus tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 08/17/21 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H L L L L H HTS CONSISTENCY H H H H H H L M L M M L BKW CONSISTENCY H M H H M L L L M M M M EKN CONSISTENCY L M L M M M L L L L L L PKB CONSISTENCY H M M M M H L L L L L L CKB CONSISTENCY H H H H H M H L H L M H AFTER 00Z WEDNESDAY... Brief IFR possible in mainly afternoon showers and thunderstorms through at least Wednesday, with overnight and early morning fog and/or stratus also possible where it does rain. Depending on the track of the remnants of Fred, prolonged IFR may be possible across portions of the area starting Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/RG NEAR TERM...RG/CG SHORT TERM...SL LONG TERM...SL AVIATION...CG
Hazardous weather outlook, Aug 16, 5:58 AM EDT, 17 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 558 AM EDT Mon Aug 16 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-171000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 558 AM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Tuesday and Wednesday, when the remnants themselves arrive. There is a marginal risk for excessive rainfall for Tuesday and Tuesday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-515>526-171000- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 558 AM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Tuesday and Wednesday, when the remnants themselves arrive. There is a slight risk for excessive rainfall for Tuesday and Tuesday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 16, 6:22 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 2 SW HURRICANE 38.42N 82.04W
08/16/2021 M2.52 INCH PUTNAM WV COCORAHS
2.52 INCHES RAINFALL SINCE 5 AM, WITH 0.82
INCHES OF IT BETWEEN 5 AM AND THE 7 AM
OBSERVATION.
0527 PM HEAVY RAIN 2 NNW WEST HAMLIN 38.31N 82.21W
08/16/2021 M2.13 INCH CABELL WV EMERGENCY MNGR
TWO AND AN EIGHTH INCHES RAINFALL SINCE 7
AM. MOST OF THE RAIN FELL THIS MORNING.
&&Special weather statement, Aug 16, 6:57 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
657 PM EDT Mon Aug 16 2021
VAZ004-WVZ033-162330-
Buchanan VA-McDowell WV-
657 PM EDT Mon Aug 16 2021
...Heavy showers and thunderstorms impacting portions of
northwestern Buchanan and northwestern McDowell Counties through 730
PM EDT...
At 656 PM EDT, Doppler radar was tracking heavy showers and
thunderstorms along a line extending from near Gilbert Creek to near
Paw Paw. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Torrential rainfall with these and earlier showers and thunderstorms
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Big Rock, Hurley and Panther.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3737 8221 3753 8195 3751 8194 3752 8193
3751 8193 3752 8191 3748 8181 3731 8216
TIME...MOT...LOC 2256Z 217DEG 17KT 3754 8187 3737 8212
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
12Local storm report, Aug 16, 7:41 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 5 SSW ALUM CREEK 38.22N 81.88W
08/15/2021 LINCOLN WV EMERGENCY MNGR
WATER IN AT LEAST 5 HOUSES AND UNDER SEVERAL
MORE ALONG BUCKEYE FORK. SOME OF THE HOUSES
FLOODED WERE AGAINST HILLSIDES AND SOME WERE
NOT.
1028 PM HEAVY RAIN 5 SSW ALUM CREEK 38.22N 81.88W
08/15/2021 M3.50 INCH LINCOLN WV PUBLIC
MOST OF THE RAIN FELL SUNDAY MORNING.
&&Local storm report, Aug 16, 8:00 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM DEBRIS FLOW 5 SSW ALUM CREEK 38.22N 81.88W
08/15/2021 LINCOLN WV EMERGENCY MNGR
SEVERAL MUDSLIDES ALONG MCCORKLE RD.
&&Special weather statement, Aug 16, 8:31 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
831 PM EDT Mon Aug 16 2021
WVZ033-034-170100-
Wyoming WV-McDowell WV-
831 PM EDT Mon Aug 16 2021
...Heavy showers and thunderstorms impacting portions of eastern
McDowell and southeastern Wyoming Counties through 900 PM EDT...
At 829 PM EDT, Doppler radar was tracking heavy showers and
thunderstorms along a line extending from near Wenonah to near
Amonate. Movement was north at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include... Welch, Mullens, Gary, War, Northfork,
Keystone, Anawalt, Kimball, Maybeury, Elbert, Coalwood, Cucumber,
Jenkinjones and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3729 8176 3764 8141 3755 8130 3751 8124
3746 8131 3742 8128 3741 8129 3742 8131
3732 8137 3732 8140 3727 8142 3727 8145
3725 8148 3726 8150 3723 8151 3721 8156
3720 8167
TIME...MOT...LOC 0029Z 193DEG 6KT 3752 8127 3725 8161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
12Special weather statement, Aug 16, 11:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1118 PM EDT Mon Aug 16 2021
WVZ028-029-170345-
Gilmer WV-Braxton WV-
1118 PM EDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southeastern Gilmer
and Braxton Counties through 1145 PM EDT...
At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gassaway, or 7 miles west of Sutton, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sutton, Gassaway, Burnsville, Flatwoods, Sand Fork, Frametown,
Wilsie, Servia, Stouts Mills, Exchange, Heaters, Cedarville and Falls
Mills.
This includes the following highways...
Interstate 79 between mile markers 46 and 82.
Route 19 between mile markers 66 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3881 8048 3854 8077 3856 8078 3854 8081
3862 8097 3897 8076 3888 8059 3887 8059
3886 8058 3887 8056 3885 8054 3882 8047
TIME...MOT...LOC 0317Z 212DEG 25KT 3863 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:31 PM EDT | Special Weather Statement | RLX | McDowell | 29 min |
| Aug 16, 9:01 PM EDT | Flash Flood Warning | RLX | McDowell, Wyoming | 3 hr |
| Aug 17, 2:56 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 33 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.